Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 77, NWS Las Vegas, NV

July 5, 2011Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 5, 2011, 4:15 PM MST for Mohave County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 4:15 PM MST (23:15 UTC)
Expired
Jul 5, 2011, 4:45 PM MST
In force
30 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 120 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WUUS55 KVEF 052315
SVRVEF
AZC015-052345-
/O.NEW.KVEF.SV.W.0077.110705T2315Z-110705T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
415 PM MST TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 445 PM MST.

* AT 409 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WILD COW CAMPGROUND...OR 15
  MILES SOUTHEAST OF KINGMAN...AND MOVING NORTHWEST AT 10 MPH. A 
SECOND SEVERE STORM WAS LOCATED NEAR THE INTERSECTION OF INTERSTATE 
40 AND HIGHWAY 93.

* LOCATIONS IMPACTED INCLUDE...HUALAPAI PEAK...HUALAPAI MOUNTAIN PARK
  AND WILD COW CAMPGROUND. AS WELL AS INTERSTATE 40 NEAR THE 
INTERSECTION WITH HIGHWAY 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3509 11396 3524 11362 3515 11353 3493 11387
TIME...MOT...LOC 2314Z 143DEG 8KT 3506 11385

$$

JGG
3 follow-up statements
495 
WWUS55 KVEF 052327
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
427 PM MST TUE JUL 5 2011

AZC015-052345-
/O.CON.KVEF.SV.W.0077.000000T0000Z-110705T2345Z/
MOHAVE AZ-
427 PM MST TUE JUL 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR CENTRAL MOHAVE COUNTY...

AT 424 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING 
DOWNBURST WINDS IN EXCESS OF 65 MPH.  THIS STORM WAS LOCATED NEAR 
WILD COW CAMPGROUND...OR 13 MILES SOUTHEAST OF KINGMAN...MOVING 
NORTHWEST AT 10 MPH. A SECOND SEVERE STORM REMAINED NEAR THE 
INTERSECTION OF INTERSTATE 40 AND HIGHWAY 93.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HUALAPAI PEAK AND HUALAPAI MOUNTAIN PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3509 11396 3524 11362 3515 11353 3493 11387
TIME...MOT...LOC 2326Z 151DEG 7KT 3507 11386

$$

JGG
536 
WWUS55 KVEF 052339
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
439 PM MST TUE JUL 5 2011

AZC015-052345-
/O.CON.KVEF.SV.W.0077.000000T0000Z-110705T2345Z/
MOHAVE AZ-
439 PM MST TUE JUL 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR CENTRAL MOHAVE COUNTY...

AT 438 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HUALAPAI MOUNTAIN PARK...OR 12 MILES SOUTHEAST OF 
KINGMAN...AND WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3509 11396 3520 11365 3510 11361 3499 11379
TIME...MOT...LOC 2339Z 151DEG 7KT 3509 11388

$$

JGG
359 
WWUS55 KVEF 052344
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
444 PM MST TUE JUL 5 2011

AZC015-052354-
/O.EXP.KVEF.SV.W.0077.000000T0000Z-110705T2345Z/
MOHAVE AZ-
444 PM MST TUE JUL 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 445 PM MST...

THIS THUNDERSTORM IS STILL SEVERE BUT HAS MOVED OUT OF THE ORIGINAL
WARNING AREA. A NEW WARNING HAS BEEN ISSUED TO EXPAND THE AREA
IMPACTED BY THIS STORM. PLEASE SEE THE LATEST SEVERE THUNDERSTORM
WARNING FOR DETAILS.

LAT...LON 3509 11396 3520 11365 3510 11361 3499 11379
TIME...MOT...LOC 2344Z 151DEG 7KT 3510 11389

$$

JGG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:37 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 5, 2:37 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
237 PM PDT TUE JUL 5 2011

.SYNOPSIS...MONSOON MOISTURE WILL KEEP CHANCES FOR THUNDERSTORMS
OVER MUCH OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH THE
WEEK. POCKETS OF HEAVY RAIN COULD LEAD TO LOCALIZED FLOODING.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL WHILE HIGHER
HUMIDITY WILL MAKE IT FEEL QUITE UNCOMFORTABLE...ESPECIALLY IN THE
LOWER DESERTS.
&&

.SHORT TERM...ACTIVE THUNDERSTORM DAY WITH THE TWO MAIN AREAS OVER
THE MOUNTAINS BETWEEN MOUNTAIN PASS CALIFORNIA AND MOUNT CHARLESTON
NEVADA...AND OVER THE MORONGO BASIN IN CALIFORNIA. OTHER STORMS WERE
APPROACHING SOUTHERN MOHAVE COUNTY FROM THE EAST AS OF 220 PM...AND
SOME LESS ORGANIZED STORMS WERE RUMBLING OVER NYE AND LINCOLN
COUNTIES. FORECAST REMAINS A DAY BY DAY SITUATION...WITH PLENTY OF
MOISTURE IN PLACE BUT NO LARGE SCALE FORCING. HEATING PLUS SMALL
SCALE LIFTING MECHANISMS SUCH AS OROGRAPHY AND BOUNDARY COLLISIONS
WILL DRIVE STORMS EACH AFTERNOON AND EVENING. VERY LITTLE CHANGE TO
THE PREVIOUS FORECAST SINCE THERE IS NO OBVIOUS FEATURE OF INTEREST
AT LEAST THROUGH TOMORROW EVENING.

.LONG TERM...MONSOONAL FLOW CONTINUES THROUGH THE END OF THE WEEK
WITH MODELS THEN SHOWING SOME DRIER AIR WORKING INTO THE AREA FROM
THE NORTHWEST OVER THE WEEKEND. MOST AREAS WITHIN THE CWA WILL HAVE
A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY BUT THEN BECOMING MORE
ISOLATED OVER THE WEST HEADING INTO THE WEEKEND. WHETHER DRIER
CONDITIONS PUSH ENTIRELY THROUGH THE CWA NEXT WEEK AS MODELS ARE
SHOWING IS VERY UNCERTAIN. TO ACCOUNT FOR THE UNCERTAINTY...DID NOT
REMOVE TSTORMS ALTOGETHER BUT LINGERED THEM ACROSS THE EAST IN CASE
THE MOISTURE DOES NOT GET ENTIRELY FLUSHED. TEMPERATURES SHOULD WARM
TO AROUND NORMAL LEVELS EACH DAY BUT WILL BE DEPENDENT ON THE
THICKNESS AND TIMING OF CLOUD COVER. WINDS IN GENERAL ARE EXPECTED
TO BE LIGHT THURSDAY AND FRIDAY BUT COULD BECOME GUSTY FROM THE
SOUTHWEST OVER THE WEEKEND INTO EARLY NEXT WEEK IF A PACIFIC TROUGH
IS ABLE TO PUSH FAR ENOUGH INLAND AND FAR ENOUGH SOUTH.
&&

.AVIATION...FOR MCCARRAN...AWAY FROM ANY THUNDERSTORMS OR
THUNDERSTORM OUTFLOW BOUNDARIES WINDS WILL MAINLY BE SOUTH TO
SOUTH-SOUTHWEST AT 6-12 KTS. CLOUD COVER WILL MAINLY BE SCT AOA 8K
FEET AND BKN AOA 15K FEET THROUGH THIS EVENING. THERE COULD BE SOME
THUNDERSTORMS IN AND AROUND THE LAS VEGAS VALLEY INTO THE EARLY
EVENING WHICH COULD CREATE GUSTY AND ERRATIC WINDS AT TIMES. TSRA
WILL ALSO BE POSSIBLE IN ALL OF THE APPROACH CORRIDORS THROUGH THE
EARLY EVENING. THE THREAT OF TSRA WILL CONTINUE THROUGH AT LEAST
FRIDAY IN AND AROUND THE VALLEY AND AS WELL AS ALL OF THE APPROACH
CORRIDORS. CIGS AND VSBY WILL BE REDUCED IN AND NEAR ANY STORMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS IN GENERAL ARE EXPECTED TO BE LIGHT AND FOLLOW
DIURNAL DIRECTIONAL TRENDS. THERE WILL BE A CHANCE OF THUNDERSTORMS
THROUGH MUCH OF THE WEEK WHICH COULD PRODUCE GUSTY...ERRATIC WIND
AND REDUCED VISIBILITY AT TIMES. MAINLY SCT-BKN CLOUDS AOA 7K-10K
FEET WITH LOWER CIGS AND VSBY IN AND NEAR ANY TSRA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 5, 5:23 AM MST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
523 AM PDT TUE JUL 5 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-060700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
523 AM PDT TUE JUL 5 2011 /523 AM MST TUE JUL 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY BE BETTER ORGANIZE ALONG AND NORTH OF A
LINE FROM LONE PINE TO BEATTY TO CALIENTE TODAY. HEAVY RAIN WILL
OCCUR WITH SOME THUNDERSTORMS WHICH MAY LEAD TO FLOODING.
ELSEWHERE...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WITH
HIGHER PROBABILITIES OVER THE MOUNTAINS. AGAIN...HEAVY RAIN AND
SOME LOCALIZED FLOODING IS POSSIBLE. DO NOT ATTEMPT TO
TRAVEL ACROSS FLOODED ROADS OR LOW WATER CROSSINGS. TURN AROUND...
DONT DROWN!

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PERSISTENT SOUTHEAST WILL KEEP MONSOON MOISTURE ACROSS THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH THURSDAY. DRYING
FROM THE WEST WILL SLOWLY SPREAD EAST OVER THE WEEKEND CONFINING
ANY THUNDERSTORMS TO MOHAVE COUNTY BY EARLY NEXT WEEK. HEAVY RAIN
WHICH COULD LEAD TO FLOODING IS A CONCERN THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 5, 2:19 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
219 PM PDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     FLASH FLOOD      2 SW TWENTYNINE PALMS   34.12N 116.09W
07/05/2011                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER REPORTS 6 TO 12 INCHES OF WATER ACROSS HIGHWAY 62
            IN TWENTYNINE PALMS.

&&

JGG
Local storm report, Jul 5, 3:10 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 PM PDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     3 ENE JOSHUA TREE       34.15N 116.27W
07/05/2011                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER REPORTS DAMAGE TO AWNING IN JOSHUA TREE FROM TSTM
            WIND GUST AT 215 PM.

&&

JGG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:23 PM MSTAreal Flood AdvisoryVEFMohave58 min
Jul 5, 4:42 PM MSTSevere Thunderstorm WarningVEFMohave33 min
Jul 5, 4:54 PM MSTFlash Flood WarningVEFMohave71 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.